Hong Kong Med J 2003;9:377-80 | Number 5, October 2003
Cholestatic jaundice caused by sequential carbimazole and propylthiouracil treatment for thyrotoxicosis
AOO Chan, IOL Ng, CM Lam, TWH Shek, CL Lai
Department of Medicine, The University of Hong Kong, Queen Mary Hospital, Pokfulam Road, Hong Kong
A 36-year-old Chinese man presented to the Queen Mary Hospital in August 1999 with a 2-week history of jaundice due to propylthiouracil treatment for thyrotoxicosis. He had previously received carbimazole but had developed an urticarial skin rash after 2 weeks of treatment. The patient developed liver failure and fulminant pneumonitis shortly after hospital admission. Despite receiving treatment with broad-spectrum antibiotics and intravenous immunoglobulin, he died 11 days after the onset of the respiratory symptoms. Postmortem examination using electron microscopy showed typical glycogen bodies within the cytoplasm of the hepatocytes, which corresponded to eosinophilic cytoplasmic inclusion bodies visible under light microscopy. Immunohistochemical studies of the inclusion bodies were positive for carcinoembryonic antigen and albumin, and negative for fibrinogen, complement protein C3, immunoglobulins G, M, and A, alpha-fetoprotein, and alpha-1-antitrypsin. This is the first report of a patient who received two sequential antithyroid drugs and developed predominate cholestasis with unique histological features. Extreme caution should be taken when a patient develops allergy to one type of antithyroid drug, because cross reactivity may develop to the other type.
Key words: Antithyroid agents; Carbimazole; Cholestasis; Propylthiouracil
View this abstract indexed in MEDLINE: